THE drug named as linked to the Gold Coast "overdose" that led to seven people being taken to hospital is a sedative most commonly used in Russia, according to media reports.

While police are waiting on toxicology results to confirm the exact substance, the Gold Coast Bulletin reports the students took Phenibut, according to sources close to the tragedy.

The anti-anxiety medication is sold online and is believed to be commonly used in Russia, Latvia and the Ukraine as an anti-anxiety or "smart pill" that has been reported to improve mental clarity.

Professor Michael Farrell of the National Drug and Alcohol Research Centre said while it's unclear if Phenibut was the culprit, generally speaking the drug is not used in Australia.

"It's like a tranquilliser effect primarily," he said about the drug that is known as a sedative and can lead to nausea and dizziness.

"It's not in pharmacopia of Australia to the best of my knowledge."

"The unusual nature is for [the students] to be experiencing toxicity within the context of being in school."

Detectives from the Gold Coast child protection unit are investigating the incident that saw seven children taken to hospital on Wednesday afternoon.

It is believed the students recorded video of their "Russian roulette" experience and posted it on Snapchat, The Courier-Mail reports.

Two crime scenes have been established at the school with police seizing mobile phones and electronic devices. Toxicology reports have been requested and are expected to take 24 hours.

 

 

Emergency Services at St Stephens College in Coomera after seven students were rushed to hospital after a suspected drug overdose. Picture: Glenn Hampson
Emergency Services at St Stephens College in Coomera after seven students were rushed to hospital after a suspected drug overdose. Picture: Glenn Hampson

Six of the teenagers were aged 15 and one aged 14. Queensland Ambulance Service senior operations supervisor Patrick Berry said all the students were conscious when they were taken to hospital.

"We're still trying to ascertain toxicology results from what is possibly a substance they have ingested," Mr Berry said.

Police are investigating how the drugs were obtained, with paramedics believing it could have been a "fantasy-type" drug purchased off the internet.

One older student told reporters he believed the grade 10 boys had overdosed on a fellow student's antidepressant medication.

The families of all the boys have been contacted and several students are being spoken to by police.

"We are making inquiries as to whether they have been purchased on the internet," Acting Inspector Tony Wormold said of the police investigation.

St Stephen's Principal Jamie Dorrington said he would visit the students in hospital later on Wednesday.

"Our primary concern at the moment is to ensure their wellbeing, which I'm confident is being looked after," Mr Dorrington said.

- With AAP

Phenibut for sale online
Phenibut for sale online


Sudden closure of popular cafe and grocery shop

premium_icon Sudden closure of popular cafe and grocery shop

Landlord says dozens of people are "fighting" to use the space

Up to 200mm of rain in 24 hours: 'Things may get freaky'

Up to 200mm of rain in 24 hours: 'Things may get freaky'

Weather event not "locked in", but forecaster gives us a heads up

We're the lowest paid workers in the state

premium_icon We're the lowest paid workers in the state

"Most of us begrudgingly accept we will earn less here"

Local Partners